The rebound effect, or rebound phenomenon, is the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms are often worse than pretreatment levels.
Several anxiolytics and hypnotics have a rebound effect: For example, benzodiazepine withdrawal can cause severe anxiety and insomnia worse than the original insomnia or anxiety disorder. Approximately 70% of patients who discontinue benzodiazepine experience a rebound effect. Rebound symptoms can be a factor in chronic use of medications and long-term drug dependence, with some patients continuing to take certain medications only to ward off the unpleasant and sometimes crippling symptoms of two distinct phenomena: physical withdrawal and the rebound effect.
Rebound insomnia is insomnia that occurs following discontinuation of sedative substances taken to relieve primary insomnia. Regular use of these substances can cause a person to become dependent on its effects in order to fall asleep. Therefore, when a person has stopped taking the medication and is 'rebounding' from its effects, he or she may experience insomnia as a symptom of withdrawal. Occasionally, this insomnia may be worse than the insomnia the drug was intended to treat.
Depressive symptoms may appear to arise de novo in patients hitherto free of such an illness.
Rebound phenomena do not necessarily only occur on discontinuation of a prescribed dosage. For example day time rebound effects of anxiety, metallic taste, perceptual disturbances which are typical benzodiazepine withdrawal symptoms can occur the next day after a short acting benzodiazepine hypnotic wears off. Another example is early morning rebound insomnia which may occur when a rapidly eliminated hypnotic wears off which leads to rebounding awakeness forcing the person to become wide awake before he or she has had a full night's sleep. One drug which seems to be commonly associated with these problems is triazolam due to its high potency and ultra short half life but these effects can occur with other short acting hypnotic drugs.Quazepam due to its selectivity for type1 benzodiazepine receptors and long half life does not cause day time anxiety rebound effects during treatment, showing that half life is very important for determining whether a night time hypnotic will cause next day rebound withdrawal effects or not. Day time rebound effects are not necessarily mild but can sometimes produce quite marked psychiatric and psychological disturbances.
An example is the use of highly potent corticosteroids, such as Clobetasol for psoriasis. Abrupt withdrawal can cause a much more severe case of the psoriasis to develop. Therefore, withdrawal should be gradual, diluting the medication with lotion perhaps, until very little actual medication is being applied.
^Hohagen F, Rink K, Käppler C, et al. (1993). "Prevalence and treatment of insomnia in general practice. A longitudinal study". Eur Arch Psychiatry Clin Neurosci242 (6): 329–36. doi:10.1007/BF02190245. PMID8323982.
^Reber, Arthur S.; Reber, Emily S. (2001). Dictionary of Psychology. Penguin Reference. ISBN0-14-051451-1.Cite uses deprecated parameters (help)
^Lee A, Lader M (January 1988). "Tolerance and rebound during and after short-term administration of quazepam, triazolam and placebo to healthy human volunteers". Int Clin Psychopharmacol3 (1): 31–47. doi:10.1097/00004850-198801000-00002. PMID2895786.Cite uses deprecated parameters (help)
^Kales A (1990). "Quazepam: hypnotic efficacy and side effects". Pharmacotherapy10 (1): 1–10; discussion 10–2. PMID1969151.
^Hilbert JM, Battista D (September 1991). "Quazepam and flurazepam: differential pharmacokinetic and pharmacodynamic characteristics". J Clin Psychiatry. 52 Suppl: 21–6. PMID1680120.Cite uses deprecated parameters (help)
^Fernandez, Hubert H.; Martha E. Trieschmann , Michael S. Okun (3 Aug 2004). "Rebound psychosis: Effect of discontinuation of antipsychotics in Parkinson's disease". Movement Disorders. doi:10.1002/mds.20260.Cite uses deprecated parameters (help);|accessdate= requires |url= (help)